Florida Hearing Matters - Fort Lauderdale, FL

Woman taking pain killers and thinking about her hearing.

When you’re in pain, you might reach for aspirin or ibuprofen without thinking much about it, but new research has demonstrated risks you need to be aware of.

Many popular pain relievers, including store-bought brands, pose risks to your hearing that you’ll want to weigh when considering using them. Younger men, surprisingly, could have a higher risk factor.

Pain Relievers And Hearing Loss – What The Research Says

A thorough, 30-year collaborative study was performed involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. A bi-yearly survey was sent to 27,000 participants between the age of 40 and 74 which included health and lifestyle questions.

Because the survey was so diverse, researchers were uncertain of what they would discover. But the data demonstrated that over-the-counter pain relievers and loss of hearing had a strong connection.

The data also revealed something even more alarming. Men younger than 50 were nearly twice as likely to have hearing loss if they regularly used acetaminophen. People who frequently used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing permanent hearing loss.

Another unexpected thing that was revealed was that high doses taken occasionally were not as bad for your hearing as low doses taken regularly.

We can’t be certain that the pain reliever actually caused this loss of hearing even though we can see a definite correlation. More studies are required to prove causation. But these results are persuasive enough that we ought to rethink how we’re utilizing pain relievers.

Pain Relievers And Hearing Loss – Current Theories

Researchers have several conceivable theories as to why pain relievers may cause hearing damage.

When you have pain, your nerves convey this feeling to the brain. Blood flow to a particular nerve is obstructed by over-the-counter pain relievers. You then feel reduced pain as the regular pain signals are impeded.

There may also be a decrease of blood flow to the inner ear according to researchers. Lowered blood flow means less nutrients and oxygen. Cells will die from undernourishment if this blood flow is decreased for extended periods.

Also, there’s a particular protein that guards the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.

Is There Anything That Can be Done?

Probably the biggest point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This verifies that hearing loss doesn’t just impact the elderly. The steps you take when you’re younger can help safeguard your hearing as you age.

While it’s important to note that using these pain relievers can have some negative repercussions, that doesn’t mean you have to entirely stop using them. Take pain relievers as prescribed and decrease how often you take them if possible.

If you can find alternative solutions you should consider them as a first approach. You should also minimize the consumption of inflammation-causing foods and increase Omega-3 fat in your diet. Reduced pain and improved blood flow have been shown to come from these methods.

Lastly, is an appointment to see us every year to get your hearing tested. Don’t forget, hearing examinations are for people of all ages. The best time to begin talking to us about preventing additional hearing loss is when you under 50.

Call Today to Set Up an Appointment